Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 31, NWS Sioux Falls, SD

June 11, 20174 counties in Minnesota; Brookings County, Moody County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 11, 2017, 6:07 AM CDT for 4 counties in Minnesota; Brookings County, Moody County, South Dakota. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2017, 6:07 AM CDT (11:07 UTC)
Expired
Jun 11, 2017, 6:45 AM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lincoln County, MN, Lyon County, MN, Murray County, MN, Pipestone County, MN, Brookings County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 88 km from the middle of the area, began a volume at 11:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 6:16 AM CDTTSTM WND GST 621 Wnw Lake Benton, MNMESONET STATION MN028, 1 WNW LAKE BENTON.
Jun 11, 6:20 AM CDTHAIL 1Flandreau, SDREPORTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR.
Jun 11, 6:23 AM CDTHAIL 1Flandreau, SDREPORTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 2:37 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 11.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2888 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

679 
WUUS53 KFSD 111107
SVRFSD
MNC081-083-101-117-SDC011-101-111145-
/O.NEW.KFSD.SV.W.0031.170611T1107Z-170611T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
607 AM CDT SUN JUN 11 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Lyon County in southwestern Minnesota...
  Lincoln County in southwestern Minnesota...
  Pipestone County in southwestern Minnesota...
  Western Murray County in southwestern Minnesota...
  Moody County in east central South Dakota...
  Eastern Brookings County in east central South Dakota...

* Until 645 AM CDT

* At 607 AM CDT, severe thunderstorms were located along a line
  extending from 7 miles north of Hendricks to near Ward to near Dell
  Rapids, moving east at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Severe thunderstorms will be near, 
  Elkton, Hendricks and Ward around 610 AM CDT. 
  Lake Benton around 620 AM CDT. 
  Holland around 625 AM CDT. 
  Tyler, Ruthton and Taunton around 630 AM CDT. 
  Minneota, Jasper and Florence around 635 AM CDT. 
  Ghent and Current Lake around 640 AM CDT. 
  Cottonwood, Edgerton, Balaton and Trosky around 645 AM CDT. 

Other locations impacted by these severe thunderstorms include Ihlen,
Hatfield, Bushnell, Lynd, Garvin and Hadley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4440 9559 4417 9566 4385 9598 4386 9689
      4396 9689 4420 9670 4454 9661 4454 9645
      4463 9645 4463 9560
TIME...MOT...LOC 1107Z 270DEG 41KT 4461 9637 4419 9649 4386 9681 

HAIL...1.25IN
WIND...60MPH
 
$$

BT
2 follow-up statements
454 
WWUS53 KFSD 111125
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
625 AM CDT SUN JUN 11 2017

MNC081-083-101-117-SDC011-101-111145-
/O.CON.KFSD.SV.W.0031.000000T0000Z-170611T1145Z/
Lyon MN-Lincoln MN-Pipestone MN-Murray MN-Moody SD-Brookings SD-
625 AM CDT SUN JUN 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR LYON...LINCOLN...PIPESTONE...WESTERN MURRAY...EASTERN MOODY AND
SOUTHEASTERN BROOKINGS COUNTIES...

At 625 AM CDT, severe thunderstorms were located along a line
extending from near Taunton to near Ruthton to 6 miles southeast of
Trent, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

These severe storms will be near...
  Tyler, Holland and Taunton around 630 AM CDT. 
  Minneota, Ruthton and Florence around 635 AM CDT. 
  Ghent around 640 AM CDT. 
  Cottonwood, Edgerton, Balaton, Trosky and Current Lake around 645 
  AM CDT. 

Other locations impacted by these severe thunderstorms include Ihlen,
Hatfield, Lynd, Garvin and Hadley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4440 9559 4417 9566 4385 9598 4386 9669
      4396 9670 4418 9663 4452 9645 4463 9645
      4463 9560
TIME...MOT...LOC 1125Z 270DEG 41KT 4461 9610 4419 9622 4386 9655 

HAIL...1.00IN
WIND...60MPH
 
$$

BT
820 
WWUS53 KFSD 111135
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
635 AM CDT SUN JUN 11 2017

SDC011-101-111145-
/O.CAN.KFSD.SV.W.0031.000000T0000Z-170611T1145Z/
Moody SD-Brookings SD-
635 AM CDT SUN JUN 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MOODY AND SOUTHEASTERN
BROOKINGS COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 AM CDT for
southwestern Minnesota.

LAT...LON 4439 9559 4417 9566 4385 9598 4386 9645
      4463 9645 4463 9560
TIME...MOT...LOC 1135Z 270DEG 41KT 4461 9596 4419 9608 4386 9641 

$$

MNC081-083-101-117-111145-
/O.CON.KFSD.SV.W.0031.000000T0000Z-170611T1145Z/
Lyon MN-Lincoln MN-Pipestone MN-Murray MN-
635 AM CDT SUN JUN 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR LYON...LINCOLN...PIPESTONE AND WESTERN MURRAY COUNTIES...

At 635 AM CDT, severe thunderstorms were located along a line
extending from near Minneota to Ruthton to Jasper, moving east at 45
mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

These severe storms will be near...
  Minneota, Ghent and Florence around 640 AM CDT. 
  Cottonwood, Edgerton, Balaton and Current Lake around 645 AM CDT. 

Other locations impacted by these severe thunderstorms include Ihlen,
Hatfield, Lynd, Garvin and Hadley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4439 9559 4417 9566 4385 9598 4386 9645
      4463 9645 4463 9560
TIME...MOT...LOC 1135Z 270DEG 41KT 4461 9596 4419 9608 4386 9641 

HAIL...1.25IN
WIND...60MPH
 
$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:30 AM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 11, 3:30 AM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
330 AM CDT Sun Jun 11 2017

.SHORT TERM...(Today and Tonight)
Issued at 327 AM CDT Sun Jun 11 2017

As was somewhat expected, supercellular convection has developed
rapidly in central South Dakota over the past couple of hours, as
increasing low level jet/warm advection/instability converged in the
area. Main question had been exact timing/location, and that is now
apparent, though prior to the development, no single high-res model
seemed to have a good handle on this, with most a couple of hours
slower and/or just a bit farther west. At any rate, activity should
sustain as it slides east along the northward-advancing instability
gradient, with current supercells expected to transition to bowing
segments as the cells track across our far northern forecast area.
Activity is largely expected to exit the eastern CWA by 8-10 AM,
with one or more outflow boundaries and lingering cloud cover then
impacting temperatures at least into midday/early afternoon.
Stronger southerly flow should eventually dominate again, ahead of
primary frontal boundary which is slated to approach I-29 by
12/00Z, but most areas will likely see high temperatures in the
80s, with lower 90s confined to far southern areas not impacted by
the morning convectiong.

With limited instability/weak subsidence in the wake of mid-level
wave, think afternoon thunderstorm chances will be on the low side.
Should see chances ramp back up across our southeast tonight, as the
boundary sags into northwest Iowa, and low level jet redevelops over
far eastern Nebraska/western Iowa. Deep layer shear is weaker in
this area tonight, but mid-level lapse rates could still support
isolated elevated hail risk later tonight.

.LONG TERM...(Monday through Saturday)
Issued at 327 AM CDT Sun Jun 11 2017

A stationary front will still remain across the area Monday morning,
as a weak shortwave lifts northward across the Central Plains. This
will result in isolated thunderstorms through the day. At this
moment, warm temperatures at 700 mb at or above 12C may result in a
capped environment, albeit decent instability, increasing theta-e
advection, and southerly flow could support a few thunderstorms
east of I-29 later in the day.

The potential for some elevated storms could possibly return Monday
night into Tuesday. A low pressure will develop across central SD,
in response to a large upper-level trough located in the Northern
Rockies. As the warm front lifts north of the CWA, the shear and
instability increase, and the low-level jet strengthens to 35 to
40 knots during the nighttime; therefore scattered thunderstorms
cannot be ruled out. In terms of temperatures, Tuesday looks to be
one of the warmest days of the week. Leaned towards BCCONSAll in
highs, with readings from the lower to mid 90s.

As the large upper-level trough slowly slides northeast into the
International Border, a cold front will settle across the area, and
slowly move east into the Upper Mississippi Valley Tuesday night
into Wednesday. With a less stable atmosphere, and weak capping
inversion, the environment will be favorable for a few strong storms
across the region. Moderate MUCAPE collocated with increasing theta-
e and strong LLJ ahead of the front, will support scattered showers
and thunderstorms mainly east of the I-29 corridor.

The main impact for the remainder of the extended is temperature and
periodic chances of showers and thunderstorms next weekend. Due to
ongoing severe weather threat across the region, did not make major
changes in the extended, just a few changes in temperatures through
the weekend.  Temperatures will be slightly cooler, but still above
normal. Highs will range from mid 80s to mid 90s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1018 PM CDT Sat Jun 10 2017

Thunderstorms are expected to develop in central SD late tonight,
after about 7z, then race east close to highway 14 through early
Sunday morning. This cluster of storms will have the potential to
produce strong winds, quite a bit of lightning and hail. The best
chances will be near KHON from about 830z through 1030z and near
KFSD from about 11z through 13z. KSUX should be too far south to
see any affects from this cluster of storms. Near the thunderstorm
complex MVFR ceilings will also be possible.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...05
AVIATION...08
Hazardous weather outlook, Jun 11, 4:59 AM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
459 AM CDT Sun Jun 11 2017

MNZ071-072-SDZ038>040-052>056-121000-
Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-
Miner-Lake-Moody-
459 AM CDT Sun Jun 11 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, and east central South Dakota.

.DAY ONE...Today and Tonight

Severe thunderstorms will move across the area through the early
to mid morning. Damaging wind gusts to at least 70 mph will be the
primary threat. Large hail to half dollar size will be possible
as the storms move across areas west of Interstate 29, but the
hail threat is expected to diminish as the storms track toward
southwest Minnesota after 7 am.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated strong to severe storms, capable of large hail may again
be possible early Monday and Tuesday mornings.

A larger severe weather potential may develop for late Tuesday
afternoon and Tuesday evening. All interested parties should
continue to monitor the severe weather risk for this time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 7 am in east central
South Dakota, and 10 am in southwest Minnesota.

MNZ080-081-089-090-097-098-SDZ057>062-121000-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-
459 AM CDT Sun Jun 11 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, south central South Dakota, and southeast South
Dakota.

.DAY ONE...Today and Tonight

A thunderstorm complex tracking north of Interstate 90 early this
morning may leave an outflow boundary across the area. While low,
there is potential for an isolated strong storm near and south of
the boundary late this afternoon or evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated strong to severe storms, capable of large hail may again
be possible early Monday and Tuesday mornings.

A larger severe weather potential may develop for late Tuesday
afternoon and Tuesday evening. All interested parties should
continue to monitor the severe weather risk for this time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-063>071-
121000-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
459 AM CDT Sun Jun 11 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Heat index values will approach 95 degrees this afternoon in areas
from around Yankton, east into northwest Iowa.

A thunderstorm complex tracking north of Interstate 90 early this
morning may leave an outflow boundary across the area. While low,
there is potential for an isolated strong storm near and south of
the boundary late this afternoon or evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heat index values approaching or exceeding 95 degrees will be
possible again Monday and Tuesday, primarily from the Lower James
River Valley, eastward into northwest Iowa.

A larger severe weather potential may develop for late Tuesday
afternoon and Tuesday evening. All interested parties should
continue to monitor the severe weather risk for this time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

In the hours before

Local storm report, Jun 11, 4:27 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
427 AM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TSTM WND GST     2 NNW HURON             44.39N 98.23W
06/11/2017  M58 MPH          BEADLE             SD   ASOS

            ASOS STATION HON, HURON REGIONAL AIRPORT.

&&
Local storm report, Jun 11, 4:30 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 AM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     HAIL             HURON                   44.37N 98.22W
06/11/2017  M1.00 INCH       BEADLE             SD   TRAINED SPOTTER

&&
Local storm report, Jun 11, 4:39 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
439 AM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     HAIL             6 N HURON               44.45N 98.22W
06/11/2017  E0.88 INCH       BEADLE             SD   TRAINED SPOTTER

            ALSO 50 MPH WINDS.

&&
Local storm report, Jun 11, 5:28 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
528 AM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     HAIL             WOLSEY                  44.41N 98.47W
06/11/2017  E1.75 INCH       BEADLE             SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 5:38 AM CDTSevere Thunderstorm WarningFSDLincoln, Pipestone37 min
Jun 11, 6:40 AM CDTSevere Thunderstorm WarningFSDLincoln, Lyon, Murray, Pipestone35 min
Jun 11, 7:05 AM CDTSevere Thunderstorm WarningFSDCottonwood, Lyon, Murray40 min
Jun 11, 7:40 AM CDTSevere Thunderstorm WarningFSDCottonwood, Murray50 min
Jun 11, 8:29 AM CDTSevere Thunderstorm WarningFSDCottonwood20 min
Jun 11, 3:03 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld27 min
Jun 11, 3:25 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld50 min
Jun 11, 4:05 AM CDTSevere Thunderstorm WarningFSDAurora, Beadle, Davison, Jerauld, Kingsbury, Miner and 1 more40 min
Jun 11, 4:35 AM CDTSevere Thunderstorm WarningFSDAurora, Beadle, Davison, Hanson, Jerauld, Kingsbury and 3 more40 min
Jun 11, 5:04 AM CDTSevere Thunderstorm WarningFSDBrookings, Hanson, Kingsbury, Lake, McCook, Miner and 1 more41 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.